Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 83, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 10, 2003, 5:38 PM EDT for Clay County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 5:38 PM EDT (21:38 UTC)
- Expired
- Jul 10, 2003, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 52 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 102141 FFWJKL KYC051-110045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 538 PM EDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... CLAY COUNTY * UNTIL 845 PM EDT * AT 517 PM EDT...A TRAINED SPOTTER REPORTED FLASH FLOODING IN MANCHESTER...AS WATER 6 TO 12 INCHES DEEP WAS REPORTED ACROSS SOME ROADS. DOPPLER RADAR INDICATED RAINFALL TOTALS OF 1 TO 3 INCHES FROM MANCHESTER AND AREAS NORTH. AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE BEFORE THE RAIN ENDS SHORTLY AFTER 7 PM. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3729 8383 3716 8368 3725 8360 3732 8374 $$ HYSELL
2 follow-up statements
000 WGUS73 KJKL 102256 FFSJKL KYC051-110045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 652 PM EDT THU JUL 10 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLAY COUNTY... * UNTIL 845 PM EDT * AT 652 PM EDT...RADAR INDICATED THE HEAVY RAINS HAD SLACKENED TO MODERATE RAIN. RUNOFF FROM HEAVY RAINS THAT FELL EARLIER IN THE EVENING MAY STILL CAUSE FLOODING OF STREAMS...CREEKS...AND LOW WATER CROSSINGS. DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAIN FELL THIS EVENING ACROSS MANCHESTER AND AREAS NORTH OF MANCHESTER. DO NOT DRIVE THROUGH LOW WATER CROSSINGS OR ANY OTHER AREA WHERE THE WATER COVERS THE ROADWAY. REPORT ANY FLOODING THAT MAY HAVE OCCURRED TO THE NEAREST LAW ENFORCEMENT AGENCY...AND ASK THAT THE REPORT BE RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON KY. LAT...LON 3723 8386 3711 8387 3719 8360 3726 8356 $$ HYSELL
000 WGUS73 KJKL 110045 FFSJKL KYC051-110100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 842 PM EDT THU JUL 10 2003 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CLAY COUNTY... THE THUNDERSTORMS WHICH PROMPTED THE FLASH FLOOD WARNING HAVE MOVED TO THE EAST. NO FLASH FLOODING IS CURRENTLY BEING REPORTED. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ HEINLEIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:50 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 10, 3:50 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 350 PM EDT WED JUL 10 2003 17Z SFC ANALYSIS SHOWS THE LARGE PARENT LOW OVER THE MIDDLE OF LAKE MICHIGAN WITH A TRAILING COLD FRONT STRETCHING SOUTHWEST THROUGH CENTRAL MISSOURI. CLOSER TO HOME A MESO-LOW SHOWED UP JUST SOUTH OF CVG ASSOCIATED WITH THE DEVELOPING AREA OF THUNDERSTORMS IN THE NEW WATCH BOX. A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE EASING TOWARD OUR WESTERN COUNTIES WELL AHEAD OF THE FRONT. COOLING CLOUD TOPS ON IR SATELLITE SHOW A VIGOROUS MCS OVERTAKING EAST KENTUCKY. THIS AND ITS LEFT BEHIND OUTFLOW WILL DOMINATE MOST OF OUR WEATHER THROUGH THE EVENING. DAMAGING WINDS WITH THESE LINEAR STORMS WILL BE THE MAIN CONCERN WITH LARGE HAIL ALSO A POSSIBILITY. CURRENT BOX OUT UNTIL 6 PM AND ANOTHER DUE OUT SHORTLY FOR THE REST OF THE CWA UNTIL 9 PM EDT...WILL INCLUDE AN EVENING PERIOD IN ZONES TO COVER THE WATCHES AND NEAR TERM THUNDERSTORMS. THE MODELS ARE IN GOOD AGREEMENT SWINGING A DEEP TROUGH FOR THIS TIME OF YEAR THROUGH THE NORTHERN GREAT LAKES ON FRIDAY. THIS WILL LEAVE BEHIND A BROAD TROUGH OVER THE EASTERN HALF OF THE NATION LASTING THROUGH THE WEEKEND. THE 12Z GFS THEN WEAKENS THIS TROUGH AS RIDGING SEEPS EAST FROM THE DESERT SOUTHWEST BY 120 HOURS. THE 00Z GFS...THOUGH...MAINTAINS THE WESTERN RIDGE AND EASTERN TROUGH STRUCTURE THROUGH THE EXTENDED WITH EAST KENTUCKY SITTING NEAR THE BASE OF THE BROAD TROUGH. STRONG TO SEVERE THUNDERSTORMS WILL CROSS INTO EAST KENTUCKY LATE THIS AFTERNOON AND LAST INTO THE EVENING FUELED BY AMPLE LOW LEVEL MOISTURE...A DECENT SHORTWAVE AHEAD OF THE MAIN TROUGH AND PLENTY OF INSTABILITY. IN ADDITION...EAST KENTUCKY IS AWASH IN HIGH PW (1.75+ INCHES) AIR THAT WILL ALLOW THE STORMS TO SQUEEZE OUT COPIOUS AMOUNTS OF RAINFALL. WILL RUN HIGHEST POPS THIS EVENING WITH THE CURRENT STORMS. WILL ALSO BUMP UP POPS A TAD AFTER A DROPOFF AROUND MIDNIGHT TOWARDS MORNING AS THE FRONT CHARGES THROUGH AFTER MIDNIGHT PERHAPS INITIATING ANOTHER SMALL LINE OF THUNDERSTORMS TO MOVE THROUGH OUR WORKED OVER ENVIRONMENT. WHILE DRIER AIR SURGES INTO THE STATE FRIDAY...LOW LEVEL MOISTURE WILL NOT ENTIRELY CLEAR OUT. A NODE OF THE LAKES SHORTWAVE PUSHES THROUGH EAST KENTUCKY FRIDAY EVENING AND OVERNIGHT...BUT WILL KEEP POPS LOW FOR NOW. A SLIGHTLY BETTER CHANCE WILL BE HAD SATURDAY AS WEAK VORTICITY CONTINUES TO STREAM THROUGH...BUT WARMER MID LEVEL TEMPERATURES SATURDAY AFTERNOON MAY KEEP THIS ACTIVITY IN CHECK SO WILL PLAY IT AS JUST A SLIGHT CHANCE. THIS THEME OF DIURNALLY DRIVEN LOW CHANCE OF THUNDERSTORMS CONTINUE THROUGH THE EXTENDED WITH TEMPERATURES GRADUALLY REBOUNDING INTO THE MIDDLE 80S BY THE MIDDLE OF NEXT WEEK. MOS TEMPS ARE SIMILAR THROUGH THE PERIOD. MAV AND MET NUMBERS SEEM TOO COOL FOR SATURDAY THOUGH WILL GO WITH OR JUST ABOVE NGM MOS. GENERALLY WENT ABOVE FOR POPS THIS EVENING...HIGHER THAN NGM MOS FOR SATURDAY POPS BUT LOWER THAN THE WETTER NUMBERS FROM THE MET. AS FOR IFPS/GFE GRIDS...PERFORMED MY USUAL POPULATION OF MESOETA TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. MASSAGED THESE TO BETTER MATCH CCF POINTS AND ELEVATIONAL DIFFERENCES. REST OF GRIDS IN GREAT SHAPE JUST BUFFED SKY AND FINE TUNED POPS THROUGH THE FORECAST. PRELIMINARY CCF NUMBERS: LOZ 068/082 062/082 061 721 JKL 068/080 061/083 062 721 .JKL...SEVERE THUNDERSTORM WATCH FOR KYZ044-050>052-058>060-068- 069-079-080-083>085-104-106-108-111-114 UNTIL 6 PM EDT. GREIF ============================================================ PREVIOUS DISCUSSIONS FOLLOW: ------------------------------------------------------------ 1250 PM EDT WED JUL 10 2003 CONVECTION FIRING ACROSS CNTRL KY AND CNTRL/WRN TN. THIS IN AN AREA THAT WAS ONLY COVERED BY LOW CLOUDS THIS MORNING. HEATING OF LOW CLOUD TOPS HAS RESULTED IN ELEVATED CONVECTION THAT BUILT DOWN WITH MIXING AS WELL AS UP. FNT STILL TO THE WEST THAT WILL CONTINUE MOVING EAST AND THIS WILL KEEP US UNDER THE GUN FOR CONTINUED ACTIVITY THROUGH A GOOD PORTION OF THE EVENING AND NIGHT. UPDATE ALREADY OUT TO REMOVE FIRST PERIOD TIME SENSITIVE WORDING AND TO ADD WATCH. DUSTY ------------------------------------------------------------ 450 AM EDT WED JUL 10 2003 GENERAL WEATHER PATTERN FEATURES PERSISTENT STRONG WESTERN CONUS RIDGE AND DEEPENING EASTERN TROUGH. A COUPLE OF S/WS PASSING THROUGH THE UPPER MISSISSIPPI VALLEY WILL AID IN THIS DEVELOPMENT. AS OF 06Z...LOW PRESS CENTER LOCATED OVER SE MN WITH THE MAIN COLD FRONT EXTENDING SW THROUGH NEB. AHEAD OF THIS, REMNANTS OF LAST NIGHTS MCS MOVING SE THROUGH IN/IL/OH. SEVERE THREAT WITH THIS HAS DIMINISHED...BUT HEAVY RAIN THREAT IS STILL PRESENT. THE LAST HOUR HAS SEEN WARMING CLOUD TOPS AND SHRINKING STRATIFORM AREA. MANY MESOSCALE FEATURES OUT AHEAD OF MAIN COLD FRONT WAITING FOR THE ATMOS TO RECOVER THIS AFTERNOON. E KY HAS BEEN SPARED THE PAST SEVERAL DAYS WITH THE MCS TRACK TO OUR NORTH ALONG STATIONARY BOUNDARY AND THEREFORE THE AREA HAS NOT BEEN WORKED OVER AT ALL. A FEW TSRA THIS MORNING WILL NOT BE ENOUGH TO REDUCE THE POSSIBLE SEVERE THREAT FOR THIS AFTERNOON. CHALLENGES TODAY ARE POPS AND TEMPS. AFTER CURRENT TSRA MOVE THROUGH THE AREA...EXPECTING A BRIEF LULL IN ACTIVITY BEFORE INCREASING AGAIN THIS AFTERNOON WITH DEVELOPMENT AHEAD OF MAIN COLD FRONT. TEMPS WILL DEPEND ON THE LENGTH OF THIS LULL IN ACTIVITY. THEREFORE, OPENED RANGE TO TRY AND EMBRACE THE DIFFERENT OUTCOMES. AREA IS IN HPC ISOLATED EXCESSIVE RAINS WITH PWS ABOVE THE 1.5 INCH MARK UP UNTIL FROPA. FROPA STILL PROGGED TO BE THIS EVE/NIGHT. USED HEAVY RAIN WORDING IN ZONES. AREA ALSO IN SLIGHT RISK FOR SEVERE TS THIS AFTERNOON/EVE. ONLY CHANGE MADE TO THE EXTENDED WAS TO ADD SLIGHT CHC POPS FOR SE COUNTIES ON SAT NIGHT/SUNDAY. INDICATIONS ARE FOR A WEAK FRONT TO SLIDE THROUGH. HAVE INCREASED CLOUDS IN ASSOCIATION WITH THIS CWA WIDE, BUT INSERTED POPS ONLY FOR HIGHER TERRAIN COUNTIES...THIS MAY BE THE EXTRA LIFT NEEDED FOR PRECIP DEVELOPMENT. OUDEMAN ------------------------------------------------------------ 1025 PM EDT WED JUL 9 2003 SHOWERS AND THUNDERSTORMS STILL ACTIVE AROUND THE AREA. PRECIP IN SOUTHERN CWA APPEARS TO BE DIMINISHING. HOWEVER...ALSO APPEARS THAT MORE SHOWERS MAY BE TRYING TO DEVELOP TO THE WEST AND SOUTHWEST ON REGIONAL RADAR. JUST THE SAME...MAY NEED TO LOWER POPS IN THE SOUTH LATER IF REDEVELOPMENT DOES NOT OCCUR. NORTHERN CWA STILL CLOSE ENOUGH TO ACTIVITY AROUND OHIO RIVER TO JUSTIFY CURRENT POPS. IN ADDITION...ACTIVITY SEEN ALL THE WAY BACK INTO IL MOVING EAST-SOUTHEAST. CONSEQUENTLY...WILL ONLY UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH FROM NORTHERN MOST COUNTIES IN CWA FOR NOW. RAY
Hazardous weather outlook, Jul 10, 6:35 AM EDT, 11 hours 3 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 635 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT IN ASSOCIATION WITH A COLD FRONT. THE STORM PREDICTION CENTER HAS INDICATED THAT EASTERN KENTUCKY IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. SOME STORMS THIS AFTERNOON AND EVENING MAY REACH SEVERE LIMITS WITH THE MAIN THREAT BEING DAMAGING WINDS...AND AN ISOLATED CHANCE OF PENNY TO NICKEL SIZE HAIL. THERE WILL BE PERIODS OF HEAVY RAIN WITH AN ISOLATED RISK THAT THIS RAIN WILL PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE THAT SHOWERS AND THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING BEFORE A COLD FRONT COMPLETELY PASSES THROUGH THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHEASTERN KENTUCKY ON SUNDAY. ON WEDNESDAY...THERE IS A CHANCE FOR THUNDERSTORMS ACROSS EASTERN KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING IN ADDITION TO SEVERE WEATHER REPORTS. OUDEMAN
In the hours before
Local storm report, Jul 10, 4:45 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE JACKSON, KY
445 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 4 W SOMERSET KY WIND DAMAGE
07/10/03 PULASKI SEVERAL TREES DOWN
REPORTED BY COUNTY
EMERGENCY MANAGER.
RAYLocal storm report, Jul 10, 4:58 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE JACKSON, KY
458 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM 4 N WHITLEY CITY KY WIND DAMAGE
07/10/03 MCCREARY TREES BLOWN DOWN. REPORTED
BY SPOTTER.
0445 PM WEST LIBERTY KY WIND DAMAGE
07/10/03 MORGAN LARGE LIMBS BLOWN DOWN.
REPORTED BY SPOTTER.
0415 PM SOMERSET KY FLOOD
07/10/03 PULASKI URBAN STREET FLOODING IN
SOMERSET AREA. REPORTED BY
COUNTY EMERGENCY MANAGER.
RAYLocal storm report, Jul 10, 5:11 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE JACKSON, KY
511 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 5 W STEARNS KY WIND DAMAGE
07/10/03 MCCREARY TREES DOWN. REPORTED BY
DISPATCH.
RAYLocal storm report, Jul 10, 5:26 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE JACKSON, KY
526 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0519 PM SALYERSVILLE KY WIND DAMAGE
07/10/03 MAGOFFIN TREE DOWN IN SALYERSVILLE.
REPORTED BY DISPATCH.
0519 PM 5 NE SALYERSVILLE KY WIND DAMAGE
07/10/03 MAGOFFIN TREE DOWN. REPORTED BY
DISPATCH.
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 4:29 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Wolfe | 31 min |
| Jul 10, 4:48 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Whitley | 57 min |
| Jul 10, 4:51 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Whitley | 54 min |
| Jul 10, 5:36 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 9 min |
| Jul 10, 5:43 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 32 min |
| Jul 10, 6:20 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 25 min |
| Jul 10, 6:21 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 24 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.